Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Wichita, KS

February 25, 1998Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 25, 1998, 6:22 PM CST for Woodson County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 1998, 6:22 PM CST (00:22 UTC)
Expired
Feb 25, 1998, 7:25 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 6:40 PM CSTHail 0.75Vernon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS1 KICT 260024 RRA
SVRICT
KSC207-260125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CST WED FEB 25 1998

* SEVERE THUNDERSTORM WARNING FOR
  WOODSON COUNTY - SOUTHEAST KANSAS

* UNTIL 725 PM CST
 
* SOME TOWNS AFFECTED
    BATESVILLE
    YATES CENTER
    NEOSHO FALLS

* AT 620 PM THE PUBLIC REPORTED A SEVERE THUNDERSTORM 25 MILES
  NORTHWEST OF CHANUTE NEAR TORONTO MOVING NORTHEAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 65 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:35 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 25, 3:35 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION.........CORRECTED TO ADD ADVISORY
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CST WED FEB 25 1998

.SHORT TERM...
WIND...TEMPERATURES AND THUNDERSTORM CHANCES IN THE SE WILL BE THE
MAIN CONCERNS TONIGHT.

LATEST SURFACE CHART SHOWED LOW PRESSURE OVER WESTERN NEBRASKA WITH
A DRY LINE EXTENDING SOUTH FROM MHK TO PNC.  THE LOSS OF MOISTURE
ACROSS THE WESTERN TWO THIRDS OF THE CWA WILL KEEP THE MENTION OF
PRECIPITATION OUT OF THE FORECAST.  HOWEVER...ACROSS SOUTHEAST
KANSAS THE DEWPOINTS ARE STILL IN THE 50S...THEREFORE...I WILL KEEP
A SLIGHT CHANCE OF THUNDER GOING...MAINLY IN THE EVENING.
VERTICALLY STACKED FLOW SHOULD KEEP A FAIR AMOUNT OF CLOUDS
STREAMING ACROSS THE CWA.  THE GRADIENT SHOULD BEGIN TO LOOSEN LATER
THIS EVENING...SO DECREASING WIND SPEEDS WILL OCCUR...HOWEVER...
THEY WILL REMAIN IN THE BREEZY CATEGORY OVERNIGHT.  TILL THE WINDS
SUBSIDE THIS EVENING OVER CENTRAL AND SOUTH CENTRAL KANSAS...I WILL
EXTEND THE WIND ADVISORY.

FWC NUMBERS LOOK FAIRLY REASONABLE...SO I WILL NOT STRAY TOO FAR.

CHANCE

LONG TERM...
MODELS IN FAIRLY CLOSE AGREEMENT THRU 48HRS EXCEPT FOR THE SFC LOW
THAT THE NGM TRIES TO DEVELOP IN NRN TX AROUND 42-48HRS.  AGREE WITH
NCEP DSCN THAT THE NGM LOW IS UNLIKELY AND WILL LEAN TOWARDS THE
ETA/AVN SOLUTION TOWARDS THE OUTER PERIODS.  FIRST CONCERN FOR THIS
PACKAGE APPEARS TO BE WRAP AROUND CLD COVER FROM LOW OVER THE NRN
PLAINS. MODELS INDICATING THAT THE MAJORITY OF THE CLDS MAY NOT MOVE
INTO THE SRN PART OF KS UNTIL THURSDAY NIGHT...WHILE CENTRAL KS MAY
BE ON THE EDGE OF THE CLD COVER ALL DAY THURSDAY.   FRONT SHOULD BE
THROUGH MUCH THE CWA BY THURSDAY MORNING SO NW WNDS SHOULD PERSIST
THROUGHOUT THE FCST PACKAGE BUT RELATIVELY LIGHT COMPARED TO TODAY.
SECOND CONCERN IS THE PCPN THE AVN TRIES TO DEVELOP DURING THE AFTN
FRI INTO SAT ACROSS THE CWA.  S/W ENERGY BEGINS TO ROTATE THRU THE
BASE OF THE UPPER LEVEL TROF OVER THE CENTRAL U.S.  FROM FAR WRN TX
THROUGH OK AND INTO CENTRAL MO...BUT WITH LOW SO FAR TO THE NORTH
DONT THINK WILL SEE PCPN ATTM DUE TO THE LACK OF LOW LEVEL
MOISTURE.

NOONAN

ICT   37 52 30 48  /  5  5  5  5
HUT   36 51 29 47  /  5  5  5 10
EWK   36 51 29 47  /  5  5  5  5
EQA   38 53 31 49  / 10  5  5  5
WLD   38 53 31 49  /  5  5  5  5
RSL   34 49 26 43  /  5 10 10 10
GBD   35 50 27 45  /  5 10 10 10
SLN   37 50 29 45  /  5 10 10 10
MPR   37 51 29 46  /  5  5  5  5
CFV   46 56 33 51  / 30  5  5  5
CNU   45 55 32 50  / 30  5  5  5
K88   44 54 31 49  / 30  5  5  5

.ICT...WIND ADVISORY FOR THIS EVENING ACROSS ALL OF THE CWA.

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.